INTRODUCTION: Theophylline overdose can result in significant cardiovascular and neurologic toxicity and is potentially fatal. Clearance of theophylline can be enhanced by the administration of multiple-dose activated charcoal (MDAC) and extracorporeal elimination techniques. We report a case of severe theophylline toxicity initially treated with MDAC and intermittent haemodialysis. Subsequent to this, sustained low-efficiency dialysis (SLED) was undertaken. This is a prolonged renal replacement therapy that uses blood and dialysate flow rates between those of intermittent haemodialysis and continuous renal replacement therapy. CASE REPORT: A 61-year-old man presented following ingestion of 24 g of theophylline SR (300 mg/kg), 240 mg of diazepam and 2 g of gabapentin. He required intubation and developed a supraventricular tachycardia treated with esmolol, but suffered no seizures. Serum theophylline concentration peaked at 636 mumol/L (55-110) at 9.5 h post-ingestion. Intermittent haemodialysis was performed for 4 h and resulted in a theophylline extraction ratio of 0.57 with elimination half-life of 2.3 h. SLED was subsequently performed on two occasions for 7 h. Theophylline extraction ratio ranged from 0.46 (half-life 5.3 h during the first cycle) to 0.61 (half-life 10.6 h during the second cycle). After cessation of SLED, elimination half-life was 26 h. The patient made an uneventful recovery. DISCUSSION: Intermittent haemodialysis is the current recommended extracorporeal technique for enhancing theophylline elimination in the absence of charcoal haemoperfusion. However, SLED produced similar apparent extraction ratios with longer associated elimination half-life for theophylline than for intermittent haemodialysis. SLED is undertaken by intensive care unit (ICU) staff and may be a useful extracorporeal elimination technique in cases where access to intermittent haemodialysis, requiring specialist dialysis nursing staff, is limited or may be delayed.